Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 9, 2017, 6:04 PM CDT for Buffalo County, Kearney County, Nebraska. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 6:04 PM CDT (23:04 UTC)
- Expired
- Apr 9, 2017, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Buffalo County, NE, Kearney County, NE
The radar
The Grand Island radar (KUEX), 64 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 6:16 PM CDT | HAIL 1 | 1 N Hildreth, NE | NICKLE TO QUARTER SIZE HAIL. |
| Apr 9, 6:19 PM CDT | HAIL 1 | 3 N Odessa, NE | |
| Apr 9, 6:29 PM CDT | HAIL 1.75 | 3 N Upland, NE | UPLAND FIRE CHIEF REPORTS GOLF BALL SIZE HAIL NEAR THE KEARNEY/FRANKLIN COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 5:44 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613
WUUS53 KGID 092304
SVRGID
NEC019-099-100000-
/O.NEW.KGID.SV.W.0013.170409T2304Z-170410T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
604 PM CDT SUN APR 9 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Kearney County in south central Nebraska...
Southern Buffalo County in south central Nebraska...
* Until 700 PM CDT
* At 604 PM CDT, severe thunderstorms were located along a line
extending from Elm Creek to 9 miles south of Odessa to near Funk to
Wilcox, moving east at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Kearney, Minden, Gibbon, Shelton, Axtell, Wilcox, Riverdale,
Heartwell and Norman.
This includes Interstate 80 between mile markers 266 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4076 9928 4087 9872 4035 9873 4035 9918
4066 9918 4066 9922
TIME...MOT...LOC 2304Z 262DEG 40KT 4073 9938 4057 9928 4046 9920 4035
9916
HAIL...0.88IN
WIND...70MPH
$$
Wesely3 follow-up statements
972
WWUS53 KGID 092327
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
627 PM CDT SUN APR 9 2017
NEC019-099-100000-
/O.CON.KGID.SV.W.0013.000000T0000Z-170410T0000Z/
Kearney NE-Buffalo NE-
627 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR KEARNEY AND SOUTHERN BUFFALO COUNTIES...
At 625 PM CDT, severe thunderstorms were located along a line
extending from near Riverdale to near Minden to near Upland, moving
east at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a history of
producing large hail with the largest hail located across
southern Kearney County.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kearney, Minden, Gibbon, Shelton, Axtell, Wilcox, Riverdale,
Heartwell and Norman.
This includes Interstate 80 between mile markers 266 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4076 9928 4087 9872 4035 9873 4035 9918
4066 9918 4066 9922
TIME...MOT...LOC 2325Z 271DEG 47KT 4077 9912 4046 9892 4035 9891
HAIL...1.50IN
WIND...60MPH
$$
Wesely655
WWUS53 KGID 092343
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
643 PM CDT SUN APR 9 2017
NEC019-099-100000-
/O.CON.KGID.SV.W.0013.000000T0000Z-170410T0000Z/
Kearney NE-Buffalo NE-
643 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN KEARNEY AND SOUTHEASTERN BUFFALO COUNTIES...
At 643 PM CDT, severe thunderstorms were located along a line
extending from near Gibbon to near Norman to near Campbell, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minden, Gibbon, Shelton, Heartwell and Norman.
This includes Interstate 80 between mile markers 277 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4075 9901 4081 9874 4081 9872 4035 9873
4035 9892 4047 9901 4065 9902
TIME...MOT...LOC 2343Z 262DEG 34KT 4074 9894 4047 9874 4036 9873
HAIL...<.75IN
WIND...60MPH
$$
Wesely039
WWUS53 KGID 092354
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
654 PM CDT SUN APR 9 2017
NEC019-099-100003-
/O.EXP.KGID.SV.W.0013.000000T0000Z-170410T0000Z/
Kearney NE-Buffalo NE-
654 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEARNEY AND
SOUTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT 700 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4075 9901 4081 9874 4081 9872 4035 9873
4035 9892 4047 9901 4065 9902
TIME...MOT...LOC 2353Z 262DEG 40KT 4076 9879 4049 9859 4038 9858
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:31 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 9, 2:31 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
231 PM CDT Sun Apr 9 2017
.SHORT TERM...(This evening through Monday)
Issued at 227 PM CDT Sun Apr 9 2017
The short-term forecast revolves around the chances for
thunderstorms this evening. Current analysis indicates an area of
low pressure along the MO/IA border with a cold front moving
through the far SW part of our CWA now. To the west of these
features, there is an area of enhanced 850mb moisture in west-
central NE. Mesoanalysis shows ~500 j/kg of elevated CAPE along
with 40-50 kt of bulk shear - enough for organized convection
given sufficient forcing. We've already seen thunderstorms develop
in eastern CO, and the current expectation is that these storms
continue to move east into our area and possibly expand in
coverage.
The most likely timeframe for thunderstorms will be 6-11pm,
across south-central Nebraska, and a few strong to marginally
severe storms remain possible. Up to quarter size hail appears to
be the primary threat. Can't completely rule out a severe wind
gust, but wind aloft aren't particularly strong and delta theta-e
doesn't look particularly impressive either.
Late tonight, a few showers may re-enter northern parts of the
area as the upper level low moves through the area from west to
east.
.LONG TERM...(Monday night through Sunday)
Issued at 227 PM CDT Sun Apr 9 2017
A few showers may linger north of the tri-cities into Monday
morning. Otherwise a dry, but noticably cooler, day is expected.
I continued the mention of frost in the forecast Monday night as
temperatures will be falling into the low 30s for the entire area.
The next opportunity for rain and storms arrives on Wednesday, although
it still appears that the best of the instability will remain
south of the area across Kansas.
Most of the area will stay dry on Thursday, with only a slight
chance for rain/storms in KS. Late thursday night through Saturday
morning like another decent chance for thunderstorms, especially
Friday night into Saturday morning as a cold front pushes
southwest across the area.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Apr 9 2017
Low stratus from this morning is in the process of breaking up
currently. Based on RAP soundings, I kept a broken MVFR deck in
the forecast, but there is a chance that this ends up just being
scattered.
Scattered thunderstorms are expected to move through the area from
west to east this evening. Have VCTS in the forecast for about 3
hours, but realistically TS will only impact the terminals for an
hour or two as the storms will be moving rather quickly.
Late tonight, low clouds will likely push southward into the area
again, pushing the terminals into at least the MVFR category.
&&
.FIRE WEATHER...
Issued at 227 PM CDT Sun Apr 9 2017
A red flag warning remains in effect until 7pm this evening for
Phillips, Rooks, Osborne, and Smith Counties. RH values are
expected to dip to around 20 percent across this entire area,
although the best chances for reaching the 3-hour criteria appears
to be in Rooks County only. Nevertheless, increasing westerly
winds and low RH will make outdoor burning dangerous.
Fire conditions will improve tonight and should stay below
critical thresholds into next week.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Red Flag Warning until 7 PM CDT this evening for KSZ005-006-017-
018.
&&
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
FIRE WEATHER...MangelsHazardous weather outlook, Apr 9, 2:47 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 247 PM CDT Sun Apr 9 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 247 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. There is a chance for thunderstorms this afternoon and evening for south central Nebraska and portions of north central Kansas. Some storms could be strong to marginally severe. The primary threats will be up to quarter size hail and isolated wind gusts up to 60 mph. A red flag warning remains in effect for portions of north central Kansas. Please see the red flag statement for further details. Near critical fire weather conditions are expected to the southwest of a line from Cambridge, Nebraska, to Beloit, Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Monday night into early Tuesday morning. Periodic thunderstorm chances return to the forecast Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Apr 9, 4:54 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
454 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST CAMBRIDGE 40.29N 100.17W
04/09/2017 M64 MPH FURNAS NE STORM CHASER
&&
REEDLocal storm report, Apr 9, 5:18 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 8 SW ELWOOD 40.51N 99.97W
04/09/2017 M72 MPH GOSPER NE STORM CHASER
72 MPH WIND GUST MEASURED WITH HAND HELD
ANEMOMETER.
&&
REEDLocal storm report, Apr 9, 5:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST ELWOOD 40.59N 99.86W
04/09/2017 M68 MPH GOSPER NE MESONET
PERSONAL WEATHER STATION IN ELWOOD.
&&
MANGELSSpecial weather statement, Apr 9, 5:45 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
545 PM CDT SUN APR 9 2017
NEZ074-083-084-092315-
Franklin NE-Kearney NE-Harlan NE-
545 PM CDT SUN APR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHERN KEARNEY AND
HARLAN COUNTIES UNTIL 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlanta to near Orleans to Woodruff.
Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Alma, Franklin, Oxford, Orleans, Hildreth, Wilcox, Campbell,
Stamford, Republican City, Upland, Naponee, Bloomington, Riverton,
Huntley, Norman, Ragan and Harlan County Dam.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.
LAT...LON 4035 9963 4035 9918 4041 9918 4049 9873
4000 9873 4000 9954 4014 9963
TIME...MOT...LOC 2244Z 268DEG 47KT 4034 9944 4020 9940 3999 9941
WeselyLocal storm report, Apr 9, 5:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST 3 SE BERTRAND 40.50N 99.59W
04/09/2017 E70 MPH PHELPS NE EMERGENCY MNGR
PHELPS COUNTY EM REPORTS WIND GUSTS AT 65 TO
70 MPH, WITH PEA TO DIME SIZE HAIL.
&&
REEDLocal storm report, Apr 9, 6:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST LEXINGTON 40.78N 99.74W
04/09/2017 E60 MPH DAWSON NE TRAINED SPOTTER
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:37 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Furnas, Gosper | 53 min |
| Apr 9, 5:25 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 65 min |
| Apr 9, 5:45 PM CDT | Special Weather Statement | GID | Franklin, Harlan | 30 min |
| Apr 9, 6:32 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 58 min |
| Apr 9, 6:39 PM CDT | Special Weather Statement | GID | Webster | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.